Nebraska, 2007

Hail in Nebraska, April 21, 2007

April 21, 2007 · NWS LBF · 22 events in 11 counties and zones

Supercell thunderstorms produced large hail across western and north central Nebraska during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercell thunderstorms produced large hail across western and north central Nebraska during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 21, 1:44 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 21, 1:44 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT SAT APR 21 2007

...FORECAST CONCERNS 3 STORM SYSTEMS DAYS 1 THROUGH 7...

.DISCUSSION...
STORM NUMBER ONE...TONIGHT THROUGH SUNDAY...INCIPIENT STAGES OF
SEVERE WEATHER INCLUDING TORNADOES UNDERWAY HERE. STRONG SHEAR...
BALANCED BY ADEQUATE CAPE AND A STRONG CAP WHICH IS FCST TO WEAKEN
ABRUPTLY THIS AFTERNOON AS A PORTION OF THE UPPER LEVEL LOW EJECTS
ACROSS THE WRN HIGH PLAINS. TORNADO THREAT IS THE MAIN HIGHLIGHT WITH
THE FIRST PERIOD FCST. FLOODING IS ALSO A DEFINITE CONCERN AS IS VERY
LARGE HAIL. MAY BE ABLE TO RETOUCH THE GRIDS AND ADD VERY HEAVY
RAINFALL FOR THE FIRST PERIOD IF WE DONT GET INTO A WARNING SITUATION
TOO QUICKLY. QPF IS A 50 50 BLEND OF THE NAM12 AND GFS.

STORM NUMBER TWO...MONDAY NIGHT THROUGH WEDNESDAY AM....A BRIEF
REPRIEVE SUNDAY EVENING AND MONDAY BUT THEN BOTH THE ECMWF AND GFS
ARE FAIRLY CLOSE SWINGING ANOTHER H5 LOW THROUGH KS TUESDAY AND
WEDNESDAY.  THE H850 FRONT WILL LIFT NORTH TO NEAR THE NEBRASKA
BORDER MONDAY NIGHT AND TUESDAY MORNING WITH WRAP AROUND RAIN
DEVELOPING THEREAFTER. HEAVY RAINFALL APPEARS LIKELY AS THE UPPER
LEVEL LOW MOVES VERY SLOWLY. SEVERE WEATHER IS POSSIBLE LATE MONDAY
NIGHT AS THE H85 FRONT TRIES TO LIFT NORTH. MOISTURE IS ABUNDANT.
THE GFS POPS WERE USED BUT LIMITED TO 60 PERCENT. QPF IS GFS LIMITED
TO 0.25 INCHES PER 6 HOUR PERIOD. LATER FCSTS MAY HAVE TO ENTERTAIN A
FLASH FLOOD WATCH IF FCST RAINFALL CONTINUES TO EXCEED GUIDANCE.

STORM NUMBER THREE...FRIDAY NIGHT AND SATURDAY...SHORT WAVE RIDGING
TAKES HOLD WEDNESDAY NIGHT...THURSDAY AND EARLY FRIDAY BUT ANOTHER
VIGOROUS STORM SYSTEM COULD TRACK THROUGH THE CENTRAL PLAINS LATE
NEXT WEEK. TIMING AND LOCATION VARY SOMEWHAT BETWEEN THE FASTER GFS
AND SLOWER ECMWF BUT BOTH MODELS ADVERTISE YET ANOTHER POWERFUL STORM
SYSTEM. THE SLOWER ECMWF SOLN IS PREFERRED. AN H5 UA LOW IS FCST BY
BOTH MODELS TO MOVE THROUGH THE SWRN U.S. AND THEN THROUGH KS. THE
ECMWF IS ABOUT 24 HOURS SLOWER THAN THE GFS. A 30 TSTM POP HAS BEEN
INTRODUCED FOR FRIDAY NIGHT AND SATURDAY. THIS MATCHES THE TIMING OF
THE SLOWER ECMWF.

TEMPS...USED A BLEND OF NAM12 2M TEMPS AND GUIDANCE DAYS 1 THROUGH
3. THEREAFTER DAYS 4 THROUGH 7...HPC WAS USED.

&&

.AVIATION...
STRONG TO SEVERE CONVECTION WILL BE PRESENT ACROSS MUCH OF THE TWEB
ROUTES FROM THE LATE AFTERNOON INTO THE MID EVENING HOURS. CEILINGS
OUTSIDE OF THE THUNDERSTORMS SHOULD REMAIN AT VFR LEVELS...HOWEVER
IFR TO LIFR CONDITIONS MAY BE POSSIBLE IN THE STRONGEST CELLS AND
VSBYS WILL BE REDUCED TO BELOW A MILE AT TIMES DUE TO HEAVY RAINFALL
AND POSSIBLE HAIL. WINDS IN AND AROUND THESE STORMS WILL BE
DANGEROUS TO NAVIGATE THROUGH AND SHOULD BE AVOIDED. AS THE MAIN
SYSTEM MOVES OVER THE HIGH PLAINS OVERNIGHT...THE STRENGTH OF THE
CONVECTION MAY DECREASE BUT THE COVERAGE OF THE PRECIPITATION AND
ASSOCIATED LOW CEILINGS AND VISIBILITIES WILL INCREASE. MVFR TO LIFR
CONDITIONS CAN BE EXPECTED ACROSS A MAJORITY OF THE ROUTES AS LIGHT
TO MODERATE RAINFALL PERSISTS. WESTERN PORTIONS OF THE 274 TWEB
ROUTE SHOULD INCREASE THROUGH LATE MORNING AS THE SYSTEM MOVE OVER
EASTERN NEBRASKA.

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 11 PM CDT...10
PM MDT ALL ZONES EXCEPT SHERIDAN.

&&

CDC
Hazardous weather outlook, Apr 21, 2:59 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT SAT APR 21 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-221200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT SAT APR 21 2007 /259 PM MDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS AREAS ALONG
AND WEST OF HIGHWAY 83 THROUGH EARLY EVENING...WITH THIS THREAT
SHIFTING EAST OF HIGHWAY 83 THROUGH MIDNIGHT. LARGE
HAIL...DAMAGING WIND GUSTS WILL BE THE PRIMARY WIDESPREAD THREATS
WITH A MAJORITY OF THE STORMS. HOWEVER ISOLATED TORNADOES WILL
ALSO BE POSSIBLE WITH THE GREATEST RISK OCCURRING MAINLY SOUTH OF
HIGHWAY 2...ALONG AND WEST OF HIGHWAY 83...BUT CAN NOT BE
COMPLETELY RULED OUT ELSEWHERE THROUGH THE EVENING. THE SLOWER
MOVEMENT OF THE UPPER SYSTEM DRIVING THE CONVECTION MAY LEAVE SOME
FLOODING PROBLEMS IN PLACE...ESPECIALLY IN TERRAIN FAVORABLE FOR
FLASH FLOODING SUCH AS CANYONS AND NARROW RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAINFALL...MODERATE TO HEAVY AT TIMES MAY CONTINUE THROUGH EARLY
SUNDAY AFTERNOON...LEAVING THE MAIN THREAT OF FLOODING IN PLACE. A
SMALL BREAK IN THE PRECIPITATION WILL COME SUNDAY NIGHT THROUGH
MONDAY EVENING BEFORE THE NEXT SYSTEM ARRIVES BY EARLY TUESDAY.
SEVERE THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE TUESDAY...HOWEVER
THE MAIN THREAT LOOKS TO BE FLOODING WITH THE LARGE AMOUNT OF
MOISTURE AVAILABLE TO THIS SYSTEM. FLOOD WATCHES MAY BE POSTED BY
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THE LATE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Apr 21, 11:02 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1202 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     2 S COMSTOCK            41.53N 99.24W
04/20/2007  E60 MPH          CUSTER             NE   PUBLIC

&&

BTAYLOR
Local storm report, Apr 21, 11:10 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 PM CDT SAT APR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     LIGHTNING        ONEILL                 42.46N 98.65W
04/21/2007                   HOLT               NE   BROADCAST MEDIA

            LIGHTNING STRUCK A SATELLITE DISH DIRECTLY BEHIND A RADIO
            STATION BUILDING. DAMAGE WAS REPORTED TO SEVERAL PIECES
            OF ELECTRONIC EQUIPMENT AT THE STATION, AS WELL AS A
            WINDOW BEING BROKE OUT FROM THE THUNDER.

&&

BTAYLOR

The radar

The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Cherry

When
April 21, 4:07 PM CST
Where
Cherry County, 46 mi S of Merriman
Measured
0.88 in hail
Reported by
Public
Coordinates
42.255, -101.700

Hail, Cherry

When
April 21, 4:10 PM CST
Where
Cherry County, 7 mi SE of Brownlee
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.208, -100.523

Hail, Cherry

When
April 21, 4:50 PM CST
Where
Cherry County, 45 mi S of Merriman
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.269, -101.700

Hail, Deuel

When
April 21, 3:55 PM MST
Where
Deuel County, 5 mi S of Chappell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.028, -102.470

Hail, Cherry

When
April 21, 4:58 PM CST
Where
Cherry County, 1 mi SE of Wood Lake
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.620, -100.216

Hail, Cherry

When
April 21, 5:05 PM CST
Where
Cherry County, 18 mi SSW of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.690, -101.386

Hail, Deuel

When
April 21, 4:14 PM MST
Where
Deuel County, 3 mi SE of Chappell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.069, -102.429

Hail, Garden

When
April 21, 4:15 PM MST
Where
Garden County, 5 mi N of Lewellen
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.402, -102.150

Hail, Sheridan

When
April 21, 4:15 PM MST
Where
Sheridan County, Ellsworth
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.070, -102.280

Hail, Brown

When
April 21, 5:20 PM CST
Where
Brown County, 10 mi NNW of Johnstown
Measured
0.88 in hail
Reported by
Public
Coordinates
42.704, -100.145

Hail, Keya Paha

When
April 21, 5:29 PM CST to 5:44 PM CST
Where
Keya Paha County, 12 mi NW of Springview
Measured
2 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.943, -99.897

Hail, Deuel

When
April 21, 4:44 PM MST
Where
Deuel County, 7 mi WNW of Big Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.109, -102.204

Hail, Deuel

When
April 21, 4:50 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.070, -102.157

Hail, Grant

When
April 21, 5:10 PM MST
Where
Grant County, 1 mi W of Hyannis
Measured
0.75 in hail
Reported by
Public
Coordinates
42.000, -101.790

Hail, Deuel

When
April 21, 5:15 PM MST
Where
Deuel County, 9 mi N of Big Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
41.200, -102.080

Hail, Keith

When
April 21, 5:20 PM MST
Where
Keith County, 19 mi NNW of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.354, -102.040

Hail, Deuel

When
April 21, 5:25 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
1.5 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
41.070, -102.157

Hail, Chase

When
April 21, 6:03 PM MST
Where
Chase County, 2 mi N of Lamar
Measured
0.75 in hail
Reported by
Public
Coordinates
40.599, -101.970

Hail, Perkins

When
April 21, 6:08 PM MST
Where
Perkins County, 7 mi SSW of Brandon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.706, -101.951

Hail, Keith

When
April 21, 6:10 PM MST
Where
Keith County, 14 mi N of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.302, -101.900

Hail, Arthur

When
April 21, 6:15 PM MST
Where
Arthur County, 3 mi NW of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.601, -101.741

Hail, Cherry

When
April 21, 9:15 PM CST
Where
Cherry County, 6 mi SSE of Valentine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.790, -100.505

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24065, 24068, 24070, 24072, 24074, 24076, 24079, 24082, 24083, 24087, 24088, 24086, 24118, 24096, 24099, 24102, 24106, 24109, 24112, 24114, 24116, 24119.